Doctors Lounge - Nephrology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Miscellaneous Nephrology Topics
Question: Low potassium, low BUN/Creat ratio, ????
|SarahAnne - Wed May 24, 2006 11:41 am||
I'm not sure if I'm in the right forum, but here goes.
I'm a 25 year old female. I had a pretty nasty kidney infection ( i was in the hospital) when I was 19. When I was 22, I had mono. After the mono, I had lower back pain. I was told I had elevated of cortisol, but nothing more really ever came of that. I didn't press the matter cause the doctors didn't seem to think it was serious. I work for a bank that pays for each employee to get a complete blood test. Results were: I had low potassium 3.0 and I eat a banana everyday for breakfast, HCT 37, MCH 25.7, RDW-CV 17.9 BUN itself & Creat were in the normal range, but the BUN/Creat ratio was marked as "very low" on my blood work, but i can't remember the exact number.(all other blood work was in normal range). i have also been taking prenatal pills. i'm not pregnant or trying to get pregnant, just taking them to try to get healthy. I haven't felt "well" in long time. I've had muscle cramping, fatigue, insomnia, irritability, back pain (still), cold all the time, and my heart has just randomly started racing a few times (usually 130-150 beats per minute lasting anywhere from 2 -8 minutes). . Does anyone have a clue as to what could be the cause of this? My dr. has put me on potassium for 3 months, then recheck.
Any help would be appreciated!!!
|Theresa Jones, RN - Sun Jun 11, 2006 5:45 am||
A low bun/creatinine ratio may be nonspecific (not indicative of any underlying disorder) or may present due to dietary deficiencies (low protein), certain medications, a severe muscle injury called rhabdomyolysis, syndrome of inappropriate antidiuretic hormone secretion (SIADH), liver dysfunction, etc. etc. Low potassium levels may also be diet, medication induced, etc. Decreased levels of this electrolyte, may cause muscle cramps, particularly in the calves, irregular heart rhythms etc. The elevated Corisol levels also need re-evaluated to identify if there is an underlying endocrine dysfunction. I would strongly suggest that you inquire with your physician about a referral to an Endocrinologist.
Theresa Jones, RN
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.